Galerkin finite element approximations of stochastic elliptic partial differential equations
2004 (English)In: SIAM Journal on Numerical Analysis, ISSN 0036-1429, E-ISSN 1095-7170, Vol. 42, no 2, 800-825 p.Article in journal (Refereed) Published
We describe and analyze two numerical methods for a linear elliptic problem with stochastic coefficients and homogeneous Dirichlet boundary conditions. Here the aim of the computations is to approximate statistical moments of the solution, and, in particular, we give a priori error estimates for the computation of the expected value of the solution. The first method generates independent identically distributed approximations of the solution by sampling the coefficients of the equation and using a standard Galerkin finite element variational formulation. The Monte Carlo method then uses these approximations to compute corresponding sample averages. The second method is based on a finite dimensional approximation of the stochastic coefficients, turning the original stochastic problem into a deterministic parametric elliptic problem. A Galerkin finite element method, of either the h- or p-version, then approximates the corresponding deterministic solution, yielding approximations of the desired statistics. We present a priori error estimates and include a comparison of the computational work required by each numerical approximation to achieve a given accuracy. This comparison suggests intuitive conditions for an optimal selection of the numerical approximation.
Place, publisher, year, edition, pages
2004. Vol. 42, no 2, 800-825 p.
stochastic elliptic equation, perturbation estimates, Karhunen-Loeve expansion, finite elements, Monte Carlo method, k x h-version, p x h-version, expected value, error estimates, boundary-value-problems, quadrature-formulas, uncertainties, domain
IdentifiersURN: urn:nbn:se:kth:diva-23590ISI: 000222773600015OAI: oai:DiVA.org:kth-23590DiVA: diva2:342289
QC 201005252010-08-102010-08-102010-08-25Bibliographically approved